May 28, 2003
Hi. If I was fortunate enough to catch My HIV early enough (HIV1RNA test at about 1 month after infection), and assuming I start HAART within 2-4 weeks, do I have a decreased likelihood of developing lipodystrophy/atrophy?
Also, what are the chances that my infection can be kept a secret from people I interact with in terms of my appearance, assuming I start treatment ASAP? Do you have any combo recomendations? Thank you, your insight is invaluable. Good luck with your own treatments.
Response from Mr. Vergel
Good question. Catching the virus early or later has no implications on lipodystrophy. The longer you have been poz and the longer you have taken meds have correlated to a higher incidence. Older age, better response to treatment, and certain drugs like Zerit (d4t) have also been implicated.
Talk to your doctor about getting a genotype test done to see if you have a wild type virus or if you got infected with one that already shows some resistance to drugs. If you have a wild type virus (a virus that can be treated easily since it does not display any resistance to available drugs), I would chose drugs that have not been implicated with severe metabolic disturbances. Viread, Viramune and Epivir would be a combo that may work (everyone responds differently to medications). I would defer the "D" drugs for later (ddi, ddc, d4t)since they have been implicated with a higher incidence of fat loss under the skin and mitochondrial toxicity related problems.
If you really want to get good baseline information about your body now at the start of your life as a poz man, get a BIA body composition test and have someone measure your waist, arm and thigh circumference, chest, neck and give your doctor these numbers to have them included in your chart. Most of us never bothered to have this important baseline information that may come in handy when you have to prove to insurance companies that your body has changed.
I honestly think that if you eat well, exercise regularly, and avoid what I call "metabolic unfriendly" drugs, there is no reason why you should not look the same or better living with HIV.
If you have no symptoms and your T cells are over 350 (and viral load under 30,000) , you may want to talk to your doctor about the implications of not taking medications yet and monitoring you instead. But remember, it is your personal decision and your doctor should be your partner in your health care decisions. Good luck and let me know if you need anything else in your search for health. Nelson
advice on Atkins Diet
What are cold water fish
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.